HEPARIN-INDUCED BULLOUS DERMATOSIS AND SKIN NECROSIS

Various cutaneous reactions have been associated with heparin use. They include hemorrhage (because of its anticoagulant effect or from heparin-induced thrombocytopenia), skin necrosis and a rare bullous hemorrhagic eruption. Enoxaparin, a low molecular weight heparin derivative, may also cause necrotic lesions. In general, Heparin necrosis (HN) may be associated with heparin-induced thrombocytopenia or systemic thrombosis.

Clinical

Necrotic lesions may develop 1-17 days after the beginning of heparin use. They most commonly occur at the injection site but may occur elsewhere. Very rarely, life threatening thromboembolic events have been reported. Alternatively, multiple hemorragic vesicles and/or bulla may form.

Treatment

Discontinuation of the offending agent, wound care and pain control are in order. Avoidance in the future of all heparin products is recommended if possible.

References

Hemorrhagic vesicles after treatment with enoxaparin. Actas Dermosifiliogr. 2012;103:816-9

Heparin Necrosis at the site of injection. Case Reports Hematology 2013; 2013: 849168.

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.